Alert archive / Kansas / Flash Flood Warnings in 2007

Flash Flood Warning 6, NWS Topeka, KS

October 13, 2007Jefferson County, Kansas

NWS Topeka, KS issued this flash flood warning at Oct 13, 2007, 8:25 AM CDT for Jefferson County, Kansas. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 13, 2007, 8:25 AM CDT (13:25 UTC)
Expired
Oct 13, 2007, 12:30 PM CDT
In force
4 hr
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Flood severity
None

County Jefferson County, KS

The radar

The Topeka radar (KTWX), 79 km from the middle of the area, began a volume at 13:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 13, 8:36 AM CDTHEAVY RAIN 4.55 Ne Perry, KSAPPROXIMATELY AN INCH OF WATER WAS RUNNING OVER THE STREET IN FRONT OF SPOTTERS HOUSE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 1.4 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2007-10-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2007-10-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 146 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
896 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
146 m²/s²
0-3 km storm-relative helicity
596 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KTOP 131329
FFWTOP
KSC087-131730-
/O.NEW.KTOP.FF.W.0006.071013T1325Z-071013T1730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
825 AM CDT SAT OCT 13 2007

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN JEFFERSON COUNTY IN NORTHEAST KANSAS...

* UNTIL 1230 PM CDT

* AT 819 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR ESTIMATED   
  THAT 2.5 TO 3 INCHES OF RAIN HAD FALLEN ACROSS THE AREA.           
  ADDITIONAL RAINFALL IS LIKELY THIS MORNING. WITH GROUNDS ALREADY   
  SATURATED...THIS ANY ADDITIONAL RAINFALL WILL LIKELY CAUSE FLASH   
  FLOODING ON THE MUD AND BUCK CREEKS.

* LOCATIONS IMPACTED INCLUDE...
  PERRY...
  WILLIAMSTOWN...

THIS WILL ALSO AFFECT MOTORISTS ALONG US HIGHWAY 24.

TORRENTIAL RAINFALL COULD CAUSE FLASH FLOODING OF INTERSECTIONS AND
COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND
STREAMS.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST INFORMATION CONCERNING THE SEVERE WEATHER.

LAT...LON 3917 9517 3903 9518 3903 9534 3905 9538
      3905 9540 3906 9541 3906 9543 3922 9543
TIME...MOT...LOC 1325Z 180DEG 0KT 3907 9523

$$
2 follow-up statements
000 
WGUS73 KTOP 131542
FFSTOP

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1035 AM CDT SAT OCT 13 2007

KSC087-131730-
/O.CON.KTOP.FF.W.0006.000000T0000Z-071013T1730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
JEFFERSON-
1035 AM CDT SAT OCT 13 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1230 PM CDT FOR
SOUTHEASTERN JEFFERSON COUNTY...

AT 1032 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT 2 TO 4 INCHES OF RAIN HAD FALLEN OVER MUCH OF SOUTHEAST 
JEFFERSON COUNTY THIS MORNING.  WHILE RAIN SHOULD DIMINISH THROUGH 
NOON...RUNOFF FROM THE EARLIER TORRENTIAL RAIN COULD STILL CAUSE 
FLASH FLOODING NEAR PERRY TO WILLIAMSTOWN AND AREAS JUST TO THE 
NORTH.

LOCATIONS IMPACTED INCLUDE...
PERRY AND WILLIAMSTOWN.

DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD.

LAT...LON 3917 9517 3903 9518 3903 9534 3905 9538
      3905 9540 3906 9541 3906 9543 3922 9543
TIME...MOT...LOC 1535Z 180DEG 0KT 3907 9523

$$
000 
WGUS73 KTOP 131727
FFSTOP

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1226 PM CDT SAT OCT 13 2007

KSC087-131736-
/O.EXP.KTOP.FF.W.0006.000000T0000Z-071013T1730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
JEFFERSON-
1226 PM CDT SAT OCT 13 2007

...THE FLASH FLOOD WARNING WILL EXPIRE AT 1230 PM CDT FOR
SOUTHEASTERN JEFFERSON COUNTY...

AT 1226 PM CDT...EMERGENCY MANAGEMENT REPORTS THAT FLASH FLOODING IS 
NO LONGER OCCURRING AND RUNOFF FROM THE THUNDERSTORMS CONTINUES TO 
RECEDE. A FEW SHOWERS AND THUNDERSTORMS MAY STILL OCCUR THIS 
AFTERNOON OVER THE AREA...BUT ARE NOT EXPECTED TO PRODUCE RAINFALL 
HEAVY ENOUGH TO PRODUCE ADDITIONAL FLOODING. THEREFORE THE FLASH 
FLOOD WARNING WILL BE ALLOWED TO EXPIRE AT 1230 PM.

LAT...LON 3917 9517 3903 9518 3903 9534 3905 9538
      3905 9540 3906 9541 3906 9543 3922 9543
TIME...MOT...LOC 1726Z 180DEG 0KT 3907 9523

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Oct 13, 3:08 AM CDT, 5 hours 17 minutes earlier.

Area forecast discussion, Oct 13, 3:08 AM CDT, 5 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
308 AM CDT SAT OCT 13 2007

.DISCUSSION...

MAIN FORECAST CONCERNS REMAIN WITH UPPER LEVEL LOW PRESSURE SYSTEM
AND THE ATTENDANT WEATHER THROUGH EARLY NEXT WEEK.

EARLY THIS MORNING...SCATTERED CONVECTION CONTINUES TO DEVELOP AND
SPREAD FROM WEST TO EAST...MAINLY ACROSS THE NORTHERN 2/3RDS OF THE
CWA. THIS ACTIVITY WAS DEVELOPING MAINLY ALONG AND NORTH OF A
SURFACE WARM FRONT THAT STRETCHED SOUTH AND SOUTHWEST OF THE CWA
WITH GOOD ISENTROPIC LIFT PRESENT. ANTICIPATE SIMILAR SCENARIO TO
CONTINUE THROUGH MIDDAY OVER MOST OF THE REGION. WARM FRONT WILL
SLOWLY LIFT NORTHWARD DURING THE DAY AND LIKEWISE PROBABILITY OF
PRECIPITATION WILL DECREASE TO THE SOUTH OF THE BOUNDARY. BEST
CHANCE OF CONVECTION WILL BE CONFINED TO THE NORTHERN HALF OF THE
CWA THIS AFTERNOON AND EVENING. MIGHT SEE A LULL IN ACTIVITY
OVERNIGHT TONIGHT FROM A COVERAGE SENSE. MODEL CONSENSUS FAVORS IN
DEVELOPING ELEVATED CONVECTION OVER THE CWA SUNDAY MORNING/AFTERNOON
WELL AHEAD OF SURFACE FEATURES AND THIS SEEMS REASONABLE WITH
APPROACHING FORCING AND STRONG JET DYNAMICS ALOFT. THE POTENTIAL
ELEVATED CONVECTION AND ASSOCIATED CLOUD COVER WILL PLAY A ROLE IN
SHAPING THE INTENSITY OF CONVECTION EXPECTED FOR SUNDAY LATE
AFTERNOON/EVENING/NIGHT THAT WILL DEVELOP/MOVE INTO THE CWA FROM THE
WEST. ROBUST CONVECTION SHOULD DEVELOP ALONG A DRYLINE FROM SITKA TO
HAYS KANSAS MID AFTERNOON SUNDAY. HOW MUCH INSTABILITY AVAILABLE WILL
BE DETERMINED BY THE AFOREMENTIONED ELEVATED CONVECTION. THE ELEVATED
NATURE OF THE PREFRONTAL CONVECTION SUGGESTS THE MAIN HAZARD BEING
AT BEST MARGINALLY SEVERE HAIL. FURTHER WEST ACROSS THE WESTERN HALF
OF THE CWA...STORMS WILL HAVE A SLIGHTLY GREATER POTENTIAL FOR
ENHANCED STRONG TO SEVERE WEATHER. WILL CONTINUE TO MONITOR
EVOLUTION OF MESOSCALE DETAILS AS TIME DRAWS CLOSER. UPPER LOW
SLOW TO MOVE OUT WITH ISOLATED TO SCATTERED THUNDERSTORMS EXPECTED
ON MONDAY...ALBEIT SEVERE WEATHER POTENTIAL LOOKS LOW. SCATTERED
SHOWERS WILL CLING TO THE EASTERN SECTIONS OF THE CWA ON
TUESDAY...BEFORE CLEARING FROM WEST TO EAST. TEMPERATURES...SKY...TD
AND WIND WERE ALL ALTERED THROUGH TUESDAY TO ACCOUNT FOR CURRENT
THINKING. NO CHANGES MADE TO THE EXTENDED.

BLAIR

AVIATION...

TAF SITES HAVE RETAINED A BROKEN CEILING OF 7000FT OUTSIDE OF
THUNDERSTORM AREAS. EXPECT THE POTENTIAL FOR OCCASIONAL
THUNDERSTORMS THROUGH MORNING WITH REDUCED VISIBILITY BELOW 3
MILES...GUSTY OUTFLOW WINDS AND SMALL HAIL WITH THE MOST ROBUST
ACTIVITY. REFER TO FORECAST DISCUSSION ABOVE FOR ADDITIONAL
DETAILS.

BLAIR

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Oct 13, 6:02 AM CDT, 2 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
602 AM CDT SAT OCT 13 2007

KSZ008>012-020>024-026-034>040-054>056-058-059-141115-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
602 AM CDT SAT OCT 13 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL CONTINUE THIS MORNING INTO THE AFTERNOON HOURS.
A FEW OF THESE STORMS MAY PRODUCE HAIL UP TO QUARTER SIZE AND
DAMAGING WINDS UP TO 60 MPH. IN ADDITION...LOCALLY HEAVY RAINFALL
IS POSSIBLE WITH THE MOST ROBUST ACTIVITY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORM CHANCES WILL CONTINUE INTO SUNDAY AND MONDAY AS AN
UPPER LEVEL STORM SYSTEM SLOWLY EJECTS INTO THE CENTRAL PLAINS.
SUFFICIENT INSTABILITY...WIND SHEAR...AND MOISTURE WILL BE IN
PLACE ON SUNDAY AFTERNOON AND EVENING FOR THE POTENTIAL FOR STRONG
TO SEVERE STORMS.

THE NEXT ROUND OF THUNDERSTORMS WILL ARRIVE ON WEDNESDAY INTO
THURSDAY AS YET ANOTHER UPPER LEVEL DISTURBANCE MOVES INTO THE
REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THIS MORNING INTO THE AFTERNOON.

BLAIR

In the hours before

Local storm report, Oct 13, 6:24 AM CDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
624 AM CDT SAT OCT 13 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0621 AM     HAIL             2 W BURLINGAME          38.75N 95.87W
10/13/2007  E1.00 INCH       OSAGE              KS   TRAINED SPOTTER

&&

EK
Local storm report, Oct 13, 6:37 AM CDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
637 AM CDT SAT OCT 13 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0619 AM     HAIL             3 S HARVEYVILLE         38.75N 95.96W
10/13/2007  E0.88 INCH       WABAUNSEE          KS   TRAINED SPOTTER

            2 INCHES OF STORM TOTAL RAIN ALSO REPORTED.

&&

EK
Special weather statement, Oct 13, 6:46 AM CDT, 1 hour 39 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
646 AM CDT SAT OCT 13 2007

KSZ023-024-039-131230-
JACKSON-POTTAWATOMIE-SHAWNEE-
646 AM CDT SAT OCT 13 2007

THROUGH 730 AM CDT...A SMALL CLUSTER OF THUNDERSTORMS WILL MOVE EAST
AT 35 MPH ACROSS PORTIONS OF JACKSON...EASTERN POTTAWATOMIE AND
NORTHERN SHAWNEE COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED THIS CLUSTER OF STORMS IS CAPABLE OF PRODUCING NICKEL SIZE
HAIL...WINDS UP TO 40 MPH AND TORRENTIAL RAINFALL. SOME COMMUNITIES
THAT COULD BE AFFECTED INCLUDE POTAWATOMI RESERVATION...MAYETTA AND
HOYT.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
Special weather statement, Oct 13, 6:52 AM CDT, 1 hour 33 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
652 AM CDT SAT OCT 13 2007

KSZ040-056-131215-
DOUGLAS-FRANKLIN-
652 AM CDT SAT OCT 13 2007

THROUGH 715 AM CDT...A STRONG THUNDERSTORM WILL MOVE EAST AT 40 MPH
ACROSS PORTIONS OF SOUTHERN DOUGLAS AND NORTHERN FRANKLIN COUNTIES.
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS
CAPABLE OF PRODUCING PEA TO PENNY SIZE HAIL...STRONG WINDS OF 40 TO
50 MPH AND FREQUENT LIGHTNING. SOME COMMUNITIES THAT COULD BE
AFFECTED INCLUDE VINLAND...BALDWIN CITY AND WELLSVILLE.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.

BLAIR
Special weather statement, Oct 13, 7:44 AM CDT, 41 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
744 AM CDT SAT OCT 13 2007

KSZ040-056-131315-
DOUGLAS-FRANKLIN-
744 AM CDT SAT OCT 13 2007

THROUGH 815 AM CDT...SCATTERED STRONG THUNDERSTORMS WILL MOVE EAST
AT 40 MPH ACROSS PORTIONS OF SOUTHERN DOUGLAS AND NORTHERN FRANKLIN
COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THESE
STORMS ARE CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL. SOME
COMMUNITIES THAT COULD BE AFFECTED INCLUDE
WELLSVILLE...VINLAND...BALDWIN CITY...AND CENTROPOLIS.

BLAIR
Special weather statement, Oct 13, 8:15 AM CDT, 10 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
815 AM CDT SAT OCT 13 2007

KSZ040-056-131345-
DOUGLAS-FRANKLIN-
815 AM CDT SAT OCT 13 2007

THROUGH 845 AM CDT...SCATTERED THUNDERSTORMS WILL MOVE EAST AT 35
MPH ACROSS PORTIONS OF DOUGLAS AND FRANKLIN COUNTIES. NATIONAL
WEATHER SERVICE DOPPLER RADAR INDICATED THAT SOME OF THESE STORMS
WILL PRODUCE PEA SIZE HAIL AND HEAVY RAIN. SOME COMMUNITIES THAT
COULD BE AFFECTED INCLUDE LAWRENCE...BALDWIN
CITY...VINLAND...RANTOUL...WELLSVILLE AND EUDORA.

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 12, 10:06 PM CDTSevere Thunderstorm WarningTOPGeary, Wabaunsee22 min
Oct 13, 1:45 AM CDTSevere Thunderstorm WarningTOPMarshall, Nemaha18 min
Oct 13, 3:46 AM CDTSevere Thunderstorm WarningTOPMorris29 min
Oct 13, 4:18 AM CDTSevere Thunderstorm WarningTOPGeary, Morris, Wabaunsee27 min
Oct 13, 4:58 AM CDTSevere Thunderstorm WarningTOPWabaunsee32 min
Oct 13, 5:56 AM CDTSevere Thunderstorm WarningTOPOsage34 min
Oct 13, 6:16 AM CDTSevere Thunderstorm WarningTOPLyon, Osage, Wabaunsee44 min
Oct 13, 8:33 AM CDTFlash Flood WarningTOPBrown, Marshall, Nemaha4 hr
Oct 13, 5:38 PM CDTRiver Flood WarningTOPMarshall67 hr

Nearby

Flash Flood Warnings in Kansas, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.